Engaging in discussions with patients at high risk of complications from COVID-19 without seeming patronizing is an important skill that many pharmacists should practice.
It has been just over 2 months since the first United States reported case of coronavirus disease 2019 (COVID-19), a viral illness caused by severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2). Everyday life has been subject to many, previously inconceivable changes over the past several weeks. Each day, there are new data pouring in from around the globe and it is becoming more difficult to stay on top of the information.
The number of cases just surpassed 1 million in the United States, putting the global total at just more than 3 million, as of the writing of this article on April 29, 2020. The Centers for Disease Control and Prevention and the Johns Hopkins Coronavirus Resource Center both point to 1 million cases by this day.1,2
The cases continue to rise and as the disease will inevitably and indefinitely persist as it continues to come back in waves. Tedros Adhanom, PhD, director general of the World Health Organization, already warned the public regarding a second wave of the disease.3
As the cases rise, it is becoming more important to understand how to take care of and educate our patients that continue to be at high risk. It has already been reported that patients with cardiovascular disease (CVD) have higher rates of complications due to COVID-19, which includes patients with hypertension, cardiac and cerebrovascular disease, and diabetes. These patients are more likely to end up in the ICU and to die from COVID-19 than patients without these comorbidities.4,5
What makes COVID-19 especially dangerous for patients with CVD is a proposed mechanism of coagulopathy. In fact, coagulopathies leading to thrombotic events, such as large-vessel stroke, were reported in association with the 2004 SARS-CoV-1 outbreak in Singapore.6 Thus, it is not unsurprising that SARS-CoV-2 can lead to similar complications. Younger patients also seem to be affected by higher rates of stroke when they contract COVID-19.7
Patients with COVID-19 may develop thrombocytopenia. It is unknown whether these changes are associated with the specific effects of the SARS-CoV-2 or are the result of the cytokine storm precipitated by the body’s inflammatory response to the virus. COVID-19 also elicits more severe myocardial injury, which has been evidenced by elevated cardiac troponin levels or electrocardiographic abnormalities in patients with acute coronary syndromes.8
Due to these injuries and abnormalities, it is possible for patients to suffer unfortunate CVD sequalae, which include arrhythmias, myocarditis, acute coronary syndromes, venous thromboembolisms, cardiogenic shock, and heart failure. The American College of Cardiology (ACC) recently published cardiovascular considerations for patients, health care workers, and health systems during the COVID-19 pandemic.9
Patients should be informed on the risks of investigational therapies on their CVD and possible drug-drug interactions. Hydroxychloroquine news coverage has become polarizing and its use rose sharply. The FDA recently said not to use the medication outside of the hospital setting as it can lead to more risk of arrhythmias and has no known benefit.10
Furthermore, hydroxychloroquine has disappeared from the news and was not shown to be beneficial in any setting.11,12 The largest risk associated with hydroxychloroquine is its known potential to prolong the QT interval and cause life-threatening arrhythmias.
The biggest contender for a potential COVID-19 treatment is Gilead’s remdesivir, which has multiple ongoing clinical trials.13-20 As of recent, remdesivir has shown potential to be a plausible candidate for shortening disease duration.21 It has also been shown that a shorter, 5-day treatment is no worse than a 10-day treatment.22
Another fortunate feature of remdesivir is that it has not shown to possess any major significant drug-drug interactions, besides those with potent CYP inducers, such as rifampin, phenytoin, phenobarbital, and St. John’s Wort. It also does not have any known detrimental cardiac effects.23
CVD patients may potentially be reassured of remdesivir’s safety; however, it is important to note that major safety and efficacy trials are still underway. In addition, the National Institutes of Health’s COVID-19 guidelines are updated on a daily basis.24
Patients who are at high risk for CVD should be staying home and unfortunately, they are also at risk for thrombotic events due to a more sedentary lifestyle. It is important to educate patients on continuing safe in-home activities, light exercises, and adhering to a heart-healthy diet.25
Patients should be educated to not delay help. A recent study from northern Italy showed reduced rates of hospital admissions for acute coronary syndrome (ACS) during the COVID-19 outbreak.
This observation and data raise the question of whether some patients have died from ACS without seeking medical attention.26 This is an unfortunate reminder that some patients are afraid to call an ambulance or their physician because they don’t want to overburden the health care system or they don’t want to risk exposure to SARS-CoV-2.
Patients should be able to recognize symptoms of worsening disease and call emergency services promptly without hesitation or worry. Warfarin patients might require extended international normalized ratio (INR) testing if prior levels were within normal range in order to reduce infection risk. Patients would likely require home-based INR checks or drive-through INR testing.
Patients with previously stable INRs could potentially be tested every 2-3 months if their previous 2 INRs were within range in the last 1-2 months. If possible, pharmacists should be on the lookout for possible switches to direct oral anticoagulants (DOAC) in appropriate candidates. These would be patients with venous thromboembolism with appropriate renal function and no severe hepatic impairment, or patients with non-valvular atrial fibrillation without contraindications to DOAC therapy.8
Patients should also be continually educated on recognizing symptoms of COVID-19. The symptom list has recently been updated and it is important that patients are aware of these changes.
People with cough, shortness of breath, or difficulty breathing may have COVID-19 if they also have at least 2 of these symptoms: fever, chills, repeated shaking with chills, muscle pain, headache, sore throat, and new loss of taste or smell.27
Pharmacists, especially those working in the ambulatory care setting, may perform more robust medication therapy management in order to identify at-risk patients. Cold-calling such patients in agreement with the physician may be beneficial. Reminding patients about adherence and to refill their medications may seem tedious; however, it may also put certain patients back on track.
Patients may need to be reminded that filling times may be increased and thus may need to request refills earlier so that they do not run out.
It has been previously stated that in order to mitigate risks of worsening CVD, patients should be advised not to stop taking their blood pressure medications.28,29 Importantly, patients should also be reminded on proper blood pressure measurement techniques, as improper technique may underestimate or overestimate the true blood pressure.
It is of no surprise that smoking cigarettes has detrimental effects on one’s health and that it increases the risk of ICU admission and death from COVID-19.30 It is important to implement smoking cessation in all those who continue to smoke. Remind patients that e-cigarettes may not be the most optimal substitute and consider nicotine replacement therapy, varenicline, or buproprion as primary smoking cessation therapies.31,32
Remind patients to wear face masks and go out only if absolutely necessary.33 Pharmacists should also feel comfortable educating patients on proper symptom identification and what to do in each situation
ReminderHeart attack: worsening chest pains, palpitations, shortness of breath, fainting.Stroke: (FAST) facial dropping, arm weakness, speech difficulties, time to call 911!
Pharmacists are on the frontlines of the COVID-19 pandemic, risking their health for the sake of the community. Taking the right steps in caring for patients may be overwhelming, especially with the influx of all the news articles and stories.
One final piece of information to consider is how exactly do patients receive health information. Engaging in discussions with patients without seeming patronizing is an important skill that many pharmacists should practice. Patients are more trusting of those who listen and ask as opposed to those who criticize and lecture.